Alert archive / Colorado / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 28, 2024, 4:17 PM MDT for Grand County, Colorado. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2024, 4:17 PM MDT (22:17 UTC)
- Expired
- Jun 28, 2024, 6:16 PM MDT
- In force
- 119 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Grand County, CO
The radar
The Denver radar (KFTG), 133 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835
WGUS55 KBOU 282217
FFWBOU
COC049-290115-
/O.NEW.KBOU.FF.W.0009.240628T2217Z-240629T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
417 PM MDT Fri Jun 28 2024
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
The areas along Highway 125 within the East Troublesome burn scar
in...
Central Grand County in north central Colorado...
* Until 715 PM MDT.
* At 417 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the areas along Highway 125 within the East
Troublesome Burn Scar. Flash flooding is ongoing or expected to
begin shortly.
Excessive rainfall over the warning area will cause debris flows
near steep terrain. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the areas along Highway 125 within the East
Troublesome Burn Scar.
SOURCE...Radar indicated.
IMPACT...Flooding of areas in and around the areas along
Highway 125 within the East Troublesome Burn Scar.
* Some locations that will experience flash flooding include...
Mainly rural areas of Central Grand County.
This includes the following additional locations...
Lower Stillwater Creek, Lower Willow Creek Valley, Drowsy Water
Ranch and Elk Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will cause flash flooding of creeks...streams...and
ditches in the areas along Highway 125 within the East Troublesome
Burn Scar. Debris flows can also be anticipated across roads. Roads
and driveways may be washed away in places. If you encounter flood
waters...climb to safety.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4012 10589 4008 10604 4011 10613 4013 10617
4017 10614 4021 10609 4021 10604 4022 10598
4022 10586
FLASH FLOOD...RADAR INDICATED
$$
RJK2 follow-up statements
793
WGUS75 KBOU 282314
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
514 PM MDT Fri Jun 28 2024
COC049-290115-
/O.CON.KBOU.FF.W.0009.000000T0000Z-240629T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
514 PM MDT Fri Jun 28 2024
...FLASH FLOOD WARNING FOR THE AREAS ALONG HIGHWAY 125 WITHIN THE
EAST TROUBLESOME BURN SCAR REMAINS IN EFFECT UNTIL 715 PM MDT THIS
EVENING FOR CENTRAL GRAND COUNTY...
At 514 PM MDT, Doppler radar indicated thunderstorms producing rain
over the southern portion of the East Troublesome Burn Scar.
Although the rainfall is not heavy at this time, more showers and
thunderstorms are upstream for the burn area. Remember, excessive
rainfall over the warning area could cause debris flows near steep
terrain. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around the
areas along Highway 125 within the southern East
Troublesome Burn Scar.
SOURCE...Radar indicated.
IMPACT...Flooding of areas in and around the areas along Highway
125 within the East Troublesome Burn Scar.
Some locations that will experience flash flooding include...
Mainly rural areas of Central Grand County.
This includes the following additional locations...
Lower Stillwater Creek, Lower Willow Creek Valley, Drowsy Water
Ranch and Elk Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will can cause flash flooding of creeks...streams...
and ditches in the areas along Highway 125 within the East
Troublesome Burn Scar. Debris flows can also be anticipated across
roads. Roads and driveways may be washed away in places. If you
encounter flood waters...climb to safety.
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4012 10589 4008 10604 4011 10613 4013 10617
4017 10614 4021 10609 4021 10604 4022 10598
4022 10586
FLASH FLOOD...RADAR INDICATED
$$
RJK573
WGUS75 KBOU 290016
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
616 PM MDT Fri Jun 28 2024
COC049-290026-
/O.CAN.KBOU.FF.W.0009.000000T0000Z-240629T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
616 PM MDT Fri Jun 28 2024
...FLASH FLOOD WARNING FOR THE AREAS ALONG HIGHWAY 125 WITHIN THE
EAST TROUBLESOME BURN SCAR IS CANCELLED FOR CENTRAL GRAND COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining closures.
&&
LAT...LON 4012 10589 4008 10604 4011 10613 4013 10617
4017 10614 4021 10609 4021 10604 4022 10598
4022 10586
$$
RJKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:51 PM MDT, 1 hour 26 minutes earlier. Its key messages:
- Scattered showers and storms could produce gusty conditions until early evening across the mountains to the plains. Expect wind gusts up to 50 mph. A severe storm cannot be ruled for the northeast corner which could produce small hail and wind gusts up to 60 mph.
- Isolated to scattered thunderstorms this weekend, with a few strong to severe storms possible Sunday afternoon and evening.
- Drier conditions possible by mid next week.
Area forecast discussion, Jun 28, 2:51 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 251 PM MDT Fri Jun 28 2024 .KEY MESSAGES... - Scattered showers and storms could produce gusty conditions until early evening across the mountains to the plains. Expect wind gusts up to 50 mph. A severe storm cannot be ruled for the northeast corner which could produce small hail and wind gusts up to 60 mph. - Isolated to scattered thunderstorms this weekend, with a few strong to severe storms possible Sunday afternoon and evening. - Drier conditions possible by mid next week. && .SHORT TERM /Through Saturday/... Issued at 242 PM MDT Fri Jun 28 2024 CSU TIME SLICE sounding this afternoon displays weak shear and MLCAPE values near 400-500 J/kg. With large DCAPE values shown on CSU and ACARS soundings between 1000-1400 J/kg, any delayed convection that arrives will bring strong wind gusts up to 50 mph. CAMs favor scattered showers and storms rolling off the foothills into the plains between 4-8 PM MDT. In terms of severe chances, an isolated storm or two could produce wind gusts up to 60 mph and small hail but given our late warm up and dry soundings, the chances are low. Partly cloudy skies clear tonight. A few hours after midnight tonight, a cold front will sweep through the CWA. Northerly winds could produce wind gusts up to 20-30 mph briefly overnight. 700mb temperatures drop between 9-12C as much cooler air approaches from the north Saturday morning. Cold air advection will lead to a afternoon temperatures slightly below normal conditions. Expect low to mid 80s for the urban corridor and plains; low 60s to mid 70s for the mountains, foothills and valleys. Diurnal thunderstorms will develop once more mainly south of I-70 for areas such as South Park, Douglas, Elbert and Lincoln counties. These areas line up with SPC marginal risk of severe storms. With decent conditions for development such as steep mid- level rates between 7-8C/km, 25-30kt shear, and weak instability, it is possible a few storms could produce small hail, and gusty winds. && .LONG TERM /Saturday night through Friday/... Issued at 242 PM MDT Fri Jun 28 2024 Weak ridging aloft and subtle height rises increase mid-level temperatures on Sunday. This will support a rebound in temperatures back into the lower 90s across a good portion of the plains and urban corridor. MLCAPE values are marginal (< 1000 J/kg) with normal to slightly above normal moisture and weak ascent. The higher chances will more likely be in the mountains/foothills, Park County, and the Palmer Divide areas where the higher instability/moisture is. Model soundings across the east plains show sufficient instability, but are weakly capped, which may also thunderstorm development/coverage. Shear will be sufficient to support a few organized strong to severe thunderstorms. Early next week to mid-week, the main axis of an upper level trough positions to the west of Colorado. An upper jet situates to the north, putting CO in an area of weak ascent. Moisture ranges from above to just above average. As a result, each day will feature afternoon/evening chances for scattered, lower coverage thunderstorms with the higher chances for the higher terrain and Palmer Divide. Towards the end of the week, moisture gradually decreases as an upper ridge slowly pushes eastward across the western CONUS. && .AVIATION /18Z TAFS through 18Z Saturday/... Issued at 1141 AM MDT Fri Jun 28 2024 VFR conditions are possible through the TAF period. There is a chance of low clouds Saturday morning near 2-4k ft for all terminals. This afternoon, scattered showers and storms will bring wind gusts up to 35kts until 02Z. Typical drainage winds are unlikely as a cold front will arrive between 07-0Z bringing northerly winds between 12-15kts. By Saturday morning, weak easterly winds are possible. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...AD LONG TERM...Mensch AVIATION...AD
Hazardous weather outlook, Jun 28, 10:21 AM MDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1021 AM MDT Fri Jun 28 2024 COZ030>051-291630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1021 AM MDT Fri Jun 28 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered storms and showers will return this afternoon; Strong/gusty outflow winds will be possible for most areas, and could locally approach 50 to 60 mph in the afternoon. There is potential for an isolated storm to become severe mainly along and above I-76 until early evening. If a storm becomes severe, expect small hail, lightning and up to 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms are forecast this weekend. A couple strong to severe storms are possible on Sunday across the plains. A gradual drying trend is expected next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:16 PM MDT | Special Weather Statement | BOU | Jackson | 29 min |
| Jun 27, 6:56 PM MDT | Special Weather Statement | BOU | Broomfield, Denver | 34 min |
| Jun 27, 7:20 PM MDT | Special Weather Statement | BOU | Larimer | 25 min |
| Jun 27, 7:52 PM MDT | Special Weather Statement | BOU | Broomfield, Denver | 23 min |
| Jun 27, 8:04 PM MDT | Special Weather Statement | BOU | Adams, Arapahoe, Elbert | 26 min |
| Jun 27, 8:34 PM MDT | Special Weather Statement | BOU | Elbert | 26 min |
| Jun 27, 8:48 PM MDT | Special Weather Statement | BOU | Broomfield, Denver, Jefferson | 57 min |
| Jun 27, 9:11 PM MDT | Special Weather Statement | BOU | Washington | 49 min |
| Jun 28, 3:43 PM MDT | Areal Flood Advisory | BOU | Grand | 3 hr |
| Jun 28, 4:28 PM MDT | Special Weather Statement | BOU | Grand | 47 min |
Nearby
Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.